Article Text

PDF
Penicillin allergy—getting the label right

Abstract

Penicillini allergy is a potentially serious adverse reaction that impacts on antibacterial treatment options. Although it is commonly reported and recorded in medical records, only a minority of patients with a label of penicillin allergy actually have the condition confirmed. The term ‘allergy’ may be incorrectly applied to adverse reactions that do not have an immunological basis and inappropriate labelling of penicillin allergy can lead to the unnecessary avoidance of penicillins and other beta-lactam antibacterials. Here, we discuss key features that help to distinguish patients at low or high risk of having a true penicillin allergy, summarise what is known about the risk of allergic reactions to other beta-lactam antibacterials in patients with penicillin allergy and discuss the steps to consider when assessing a label of penicillin allergy.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.